Objectives: To investigate the proposed synergistic teratogenic effect of use of selective serotonin receptor inhibitors (SSRI) together with sedatives or hypnotics, primarily benzodiazepines, during pregnancy. Design: Cohort study of congenital malformations after maternal use of SSRI, sedatives/hypnotics or the combination of the two drug categories. Setting: Swedish national health registers. Participants: A total of 10 511 infants born of women who had used SSRI drugs but no other central nervous system (CNS)-active drug, 1000 infants born of women who had used benzodiazepines and no other CNS-active drug, and 406 infants whose mothers had used both SSRI and benzodiazepines but no other CNS-active drug. Results: None of the three groups showed a higher risk for any relatively severe congenital malformation or any cardiac defect when comparison was made with the general population risk (adjusted risk ratio (RR) for the combination of SSRI and benzodiazepines and a relatively severe malformation=1.17 (95% CI 0.70 to 1.73). Similar results were obtained for the combination of SSRI with other sedative/hypnotic drugs. Conclusions: The previously stated increased risk associated with the combined use of these drug categories, notably for a cardiac defect, could not be replicated.